Alert archive / Indiana / Flash Flood Warnings in 2009
Flash Flood Warning 31, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 18, 2009, 8:33 AM EDT for Daviess County, Martin County, Indiana. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 8:33 AM EDT (12:33 UTC)
- Expired
- Jun 18, 2009, 12:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Daviess County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 83 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:30 AM EDT | FLASH FLOOD | Odon, IN | STATE ROAD 58 FLOODED NEAR ODON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 0.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -419 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 181233
FFWIND
INC027-101-181630-
/O.NEW.KIND.FF.W.0031.090618T1233Z-090618T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
833 AM EDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
MARTIN COUNTY IN SOUTHWEST INDIANA...
* UNTIL 1230 PM EDT
* AT 830 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RADAR
INDICATES INDICATES RAIN AMOUNTS IN EXCESS OF 2 INCHES AND HOUR WERE
OCCURRING IN NORTHWEST DAVIESS COUNTY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODON...
ELNORA AND CRANE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3869 8726 3881 8722 3882 8720 3885 8719
3884 8716 3886 8714 3889 8713 3890 8710
3891 8692 3888 8670 3862 8669
$$
JH2 follow-up statements
000
WGUS73 KIND 181402
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1002 AM EDT THU JUN 18 2009
INC027-101-181630-
/O.CON.KIND.FF.W.0031.000000T0000Z-090618T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-MARTIN-
1002 AM EDT THU JUN 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
NORTHERN DAVIESS AND NORTHERN MARTIN COUNTIES...
AT 957 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAINFALL UP TO 3 INCHES HAVE OCCURRED IN EXTREME NORTHERN DAVIESS
COUNTY SINCE 700 AM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODON...ELNORA
AND CRANE
UP TO ANOTHER INCH IS POSSIBLE. HOWEVER THE STRONGEST THUNDERSTORMS
HAVE MOVED PAST THIS AREA AND THEY SHOULD END IN MOST AREAS BY
MIDDAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.
&&
LAT...LON 3869 8726 3881 8722 3882 8720 3885 8719
3884 8716 3886 8714 3889 8713 3890 8710
3891 8692 3888 8670 3862 8669
$$
JH000
WGUS73 KIND 181411
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1011 AM EDT THU JUN 18 2009
INC027-101-181630-
/O.CON.KIND.FF.W.0031.000000T0000Z-090618T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAVIESS-MARTIN-
1011 AM EDT THU JUN 18 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT FOR
NORTHERN DAVIESS AND NORTHERN MARTIN COUNTIES...
AT 1006 AM EDT...DAVIESS COUNTY SHERRIFF REPORTED STATE ROAD 58 WAS
FLOODED NEAR ODON. ALSO NATIONAL WEATHER SERVICE RADAR INDICATED
RAINFALL UP TO 3 INCHES HAVE OCCURRED IN EXTREME NORTHERN DAVIESS
COUNTY SINCE 700 AM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ODON...ELNORA
AND CRANE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON/T DROWN.
&&
LAT...LON 3869 8726 3881 8722 3882 8720 3885 8719
3884 8716 3886 8714 3889 8713 3890 8710
3891 8692 3888 8670 3862 8669
$$
JHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 7:40 AM EDT, 53 minutes earlier.
Area forecast discussion, Jun 18, 7:40 AM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 740 AM EDT THU JUN 18 2009 .AVIATION... DISCUSSION FOR 12Z TAFS. A COMPLEX OF THUNDERSTORMS OVER EAST CENTRAL ILLINOIS WILL CONTINUE EAST SOUTHEAST AFFECTING PARTS OF CENTRAL INDIANA ESPECIALY KHUF AND KBMG IN A FEW HOURS. WILL MENTION A PERIOD OF WIND GUSTS UP TO 40 KNOTS WITH THESE THUNDERSTORMS AND IFR VSBYS. THIS COMPLEX MAY WEAKEN BY LATE MORNING AND EVEN IF IT DOES NOT IT WILL MOVE BY OUR TAF SITES BY MIDDAY. AFTER THAT TIME WILL MENTION VCTS. A WARM FRONT FROM NEAR KSTL-KSDF WILL MOVE NORTH ACROSS CENTRAL INDIANA TODAY. THERE MAY BE SCATTERED THUNDERSTORMS AFTER THIS COMPLEX...BUT WITH LITTLE ELSE TO KEY ON WILL ONLY MENTION VCTS UNTIL THIS EVENING. PERIODS OF MVFR FOG LIKELY AGAIN LATE TONIGHT. && .PREVIOUS DISCUSSION MAIN WEATHER FACTOR TO WORK WITH ARE THE THUNDERSTORMS. A STATIONARY FRONT EXTENDS ACROSS CENTRAL INDIANA. OVERNIGHT THE NAM HAS A BETTER HANDLE ON THE THUNDERSTORM ACTIVITY. IT HAD A BULLSEYE OF PCPN IN WESTERN KY WHERE A NEARLY STATIONARY AREA OF THUNDERSTORMS WERE. IT ALSO HAD A BETTER HANDLE ON THE SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN WESTERN IL. THIS PCPN IS ASSOCIATED WITH AN AREA OF PVA THAT WILL MOVE THROUGH INDIANA DURING THE MORNING. DUE TO THIS PLACED A CHC OF TSTMS IN THE FCST DURING THE MORNING. LARGE DIFFERENCE IN MODEL POPS AND TEMPS THIS AFTERNOON. MOST UNSTABLE CAPE INCREASES TO 4600 FOR THE GFS WITH THE NAM HAVING SLIGHTLY LOWER VALUES. LIS RANGE FROM -6 TO -9 THIS AFTERNOON. BOTH MODELS HAVE STRONG POSITIVE OMEGA VALUES. DUE TO ALL THIS INSTABILITY AND ABUNDANT MOISTURE HAVE INCREASED POPS TO LIKELY FOR THIS AFTERNOON AND EVENING. MODEL TEMPS HAVE A BIG DIFFERENCE. FOR THE PAST SEVERAL RUNS THE NAM WANTS TO DECREASE TEMPS EVEN THOUGH BOTH MODELS SHOW STRONG WAA. MUCH OF THE TEMP INCREASE WIL DEPEND ON THE AMOUNT OF PCPN DURING THE MORNING. SINCE THE GFS DIDNT HAVE THE PCPN THIS MRNG WILL NOT GO AS HIGH AS IT SHOWS BUT WITH THE WAA AND ANY SUNSHINE TEMPS WILL GO MUCH WARMER THEN THE NAM. TONIGHT THE WARM FRONT WILL MOVE TO THE NORTH. ALL OTHER VALUES BECOME MORE STABLE SO AFTER THE INITIAL HIGH TSTM PROB DURING THE EVENING WILL DECREASE POPS TO SLGT CHC CNTRL AND S BUT KEEP A CHC GOING CLOSER TO THE FRONT IN THE N. MODELS ONLY DIFFER A LITTLE ON THE LOW TEMPS SO WILL SPLIT THE DIFFERENCE. ON FRIDAY A STRONG COLD FRONT WILL MOVE TOWARD INDIANA. MOST UNSTABLE CAPE AGAIN INCREASES TO BETTER THEN 4000. THE STRONG THUNDERSTORM ACTIVITY SHOULD NOT OCCUR UNTIL THE S/W MOVES IN DURING THE AFTERNOON. LIS OF BOTH MODELS ARE AROUND -8. DEW POINTS WILL BE AROUND 70 WITH HIGHS ARND 90. WILL CONTINUE WITH THE LIKELY POPS DUE TO ALL THE INSTABILITY AND MOISTURE. HIGH TEMPS WILL AGAIN DEPEND ON HOW QUICK THE PCPN MOVES IN. BOTH MODELS CONVERGE ON THE TEMPS BUT WITH THE PCPN MOVING IN WILL GO CLOSER TO THE NOT AS HOT NAM. THE COLD FRONT MOVES SLOWLY TO THE SOUTH FRIDAY NIGHT. THERE MAY BE SOME LINGERING SHOWERS MAINLY DURING SAT MRNG. HIGH PRESSURE BUILDS INTO THE AREA FOR THE EXTENDED PORTION GIVING THE AREA A BREAK IN THE PCPN. && .IND WATCHES/WARNINGS/ADVISORIES... IND...SEVERE THUNDERSTORM WATCH UNTIL 17Z. && AVIATION...JH PUBLIC...HAINES
Hazardous weather outlook, Jun 18, 6:13 AM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 613 AM EDT THU JUN 18 2009 INZ039>042-045>049-051>057-060>065-067>072-191015- HAMILTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION- HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN- GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN- LAWRENCE-JACKSON-JENNINGS- 613 AM EDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. A VERY UNSTABLE AIRMASS IS OVER INDIANA. PERIODS OF THUNDERSTORMS WILL MOVE THROUGH. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT. THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES. IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>038-043-044-191015- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-VERMILLION-PARKE- 613 AM EDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY. A VERY UNSTABLE AIRMASS IS OVER INDIANA. THIS WILL CAUSE PERIODS OF THUNDERSTORMS. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN THREAT WILL BE STRONG WINDS AND LARGE HAIL BUT TORNADOES COULD NOT BE RULED OUT. BY MIDNIGHT ALL THE THUNDERSTORM ACTIVITY SHOULD EITHER MOVE OUT OR DECREASE BELOW SEVERE WEATHER LIMITS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A MODERATE RISK OF SEVERE WEATHER ON FRIDAY. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT. THE ATMOSPHERE WILL BECOME VERY UNSTABLE AHEAD OF THE FRONT. THUNDERSTORMS WILL AGAIN MOVE IN DURING THE AFTERNOON AND CONTINUE UNTIL THE FRONT MOVES THROUGH DURING THE LATE EVENING. THE MAIN THREAT WILL BE STRONG WINDS...LARGE HAIL AND POSSIBLY TORNADOES. IN ADDITION TO THE POSSIBLE SEVERE WEATHER HIGH TEMPERATURES AROUND 90 WITH HIGH HUMIDITIES MAY POSE A HEALTH RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND MORE LIKELY LATER THIS AFTERNOON THROUGH EVENING THEN AGAIN FRIDAY AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) HAINES
In the hours before
Local storm report, Jun 18, 8:30 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
830 AM EDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM TSTM WND GST 10 NW TERRE HAUTE 39.57N 87.52W
06/18/2009 M50 MPH VIGO IN AMATEUR RADIO
&&
DWMThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 6:28 AM EDT | Severe Thunderstorm Warning | IND | Sullivan | 47 min |
| Jun 18, 7:10 AM EDT | Severe Thunderstorm Warning | IND | Knox, Sullivan | 50 min |
| Jun 18, 7:52 AM EDT | Flash Flood Warning | IND | Greene, Knox, Sullivan | 3 hr |
| Jun 18, 8:04 AM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Sullivan | 41 min |
| Jun 18, 8:14 AM EDT | Severe Thunderstorm Warning | IND | Parke, Sullivan, Vermillion, Vigo | 46 min |
| Jun 18, 8:39 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Owen, Parke, Putnam | 51 min |
| Jun 18, 9:15 AM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Lawrence, Martin, Monroe and 1 more | 46 min |
Nearby
Flash Flood Warnings in Indiana, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.